Bill Cosby likes to tell the story about his childhood chemistry experiments. He liked to mix the components of his chemistry set in the basement to see what would happen. When he succeeded in producing an impressive explosion, the chemistry set mysteriously disappeared, presumably to prevent another accident.
We wish doctors were as cautious as Bill Cosby’s parents. Far too often we hear from patients or their relatives about ill considered experiments in mixing and matching medicines. People don’t literally blow up, but if you put the wrong drugs together in someone’s body it can lead to disastrous consequences.
One woman recently offered this tale of woe and intrigue: “In the summer of 1996, an aging relative came down with pneumonia and, because of his drinking problem, hallucinations. We took him to the emergency room, where he was sedated, given an order for digoxin for a heart arrhythmia, put on IV antibiotics and fluids, and admitted to the ICU.
“This whole thing was a nightmare, beginning to end. He spent two weeks in intensive care and then was transferred to a private room. By then he had a fractured collarbone, was extremely swollen and suffering from antibiotic-related diarrhea. He was still hallucinating although he’d had no alcohol since coming to the hospital.
“The nursing staff did not appear concerned about his hallucinations. One said that he was probably having a better time, wherever he thought he was, than he would in the hospital.
“In time, he was discharged to a rehab center, though his condition seemed to be worsening. Finally, a sympathetic nurse left a chart out where we could read it. It indicated continuous dosages of digoxin, with no matching order to monitor blood levels.
“When we checked a book about drug interactions, we found that the combination of digoxin with his antibiotics and the dehydration caused by the diarrhea likely put him in imminent danger.
“It was 2 pm on a Saturday afternoon, with the next dose due at 4 pm. Picture me, a fairly dignified middle-aged matron still in her gardening clothes, jumping up and down in front of a nursing station and saying, ‘Look, if we’d meant to poison him with digoxin, we would have kept him home and fed him foxglove salad. We want a digoxin blood level taken now!’ Our relative had 13 of the 15 warning signs of digoxin poisoning.
“His digoxin level was 93 percent of a fatal dose. He was readmitted to the hospital and left two weeks later, shaky but no longer hallucinating.
“This never should have happened, of course. Someone on the staff should have picked up the interactive potential of the antibiotics and the digoxin. Hallucinating is a symptom of digoxin poisoning.”
This frightening case history illustrates why it is so important that everyone (doctors, pharmacists, nurses and families) check for potential drug incompatibilities, especially with powerful medicines like digoxin. Our book on Deadly Drug Interactions is one resource patients and families can use. If you can’t find it in your local library or bookstore, you may purchase it directly from The People’s Pharmacy by calling (800) 732-2334.